The web browser you are using will no longer be supported by Cigna.com. To continue accessing the site without interruption, please upgrade your browser to the most recent version.
Medicines That Can Cause Diarrhea

Medicines That Can Cause Diarrhea

Medicines That Can Cause Diarrhea

Topic Overview

Many prescription and nonprescription medicines can cause diarrhea. A few examples are:

  • Antibiotics.
  • Antidepressants.
  • Antacids.
  • Proton pump inhibitors, such as omeprazole (Prilosec) and lansoprazole (Prevacid).
  • Medicines used to treat cancer (chemotherapy).

Many antibiotics cause diarrhea. Usually the diarrhea is mild and will clear up without treatment. A more serious type of diarrhea caused by the bacteria Clostridium difficile may occur while taking the antibiotic or shortly after finishing the antibiotic.

Diarrhea may be a sign of serious reaction to a medicine, such as a toxic reaction. Diarrhea is an early sign of toxicity for some medicines, including lithium (such as Eskalith or Lithobid) and digoxin (Lanoxin).

If you think a medicine is causing diarrhea, contact the doctor who prescribed it. The dosage may need to be changed, or the medicine may need to be stopped.

Credits

Current as of: June 26, 2019

Author: Healthwise Staff

Medical Review: William H. Blahd, Jr., MD, FACEP - Emergency Medicine

Adam Husney, MD - Family Medicine

Kathleen Romito, MD - Family Medicine